Ottawa paramedics warned to wear masks over fear of powerful new drug

A drug called carfentanil, an animal tranquillizer that's 100 times stronger than fentanyl, is so dangerous Ottawa paramedics are being warned to wear masks on the job.

'Even a few grains can be dangerous to someone's health,' paramedics warn

There have been cases in the U.S. where paramedics have treated police who inhaled airborne carfentanil, said Ottawa paramedic spokesperson J.P. Trottier. (Ashley Burke/CBC News)

A drug called carfentanil, an animal tranquillizer that's 100 times stronger than fentanyl, is so dangerous Ottawa paramedics are being warned to wear masks on the job.

Carfentanil has now been detected in drugs sold on the streets in Ontario.

Green pills seized last month in the Waterloo, Ont., region contained the potentially lethal opioid, Health Canada confirmed. Yesterday, Toronto police also warned they found carfentanil in heroin sold on city streets.

"From Toronto it's going to make its way here in a week or two or three," expects Ottawa Paramedic Service spokesperson J.P. Trottier.

"This is a huge concern for us."

Carfentanil is commonly used by veterinarians to tranquilize large animals. (Canadian Border Services)

The drug is commonly used at zoos to sedate large animals. In humans it's so potent it has been linked to the deaths of 15 people in Alberta and one overdose in Vancouver.

Ottawa paramedics have been watching the crisis unfold out west over the past year in an effort to prepare first responders. Staff are being briefed on how to treat patients and stay safe themselves by wearing masks whenever possible. 

Even a few grains can be dangerous to someone's health.- J.P. Trottier, Ottawa paramedic spokesperson

"Even a few grains can be dangerous to someone's health," said Trottier. 

Carfentanil can come in powder form. It's so potent that just breathing in the same room as the drug can cause an overdose, Trottier warned, adding paramedics often don't know if there are drugs involved when they arrive at a scene.

"It's just powder," he said. "Basically you walk by, you brush up against where the powder has been and it becomes airborne just like dust."

"There have been cases in the U.S. where the carfentanil has affected a few police officers. Paramedics, when they arrived at scene, had to treat the officers for an overdose. They inhaled the airborne carfentanil."

Health Canada confirmed carfentanil was found in green counterfeit pills, the Waterloo Region Integrated Drug Strategy said. (Waterloo Region Integrated Drug Strategy)

'We really need to flood the market with naloxone'

Organizers behind an Ottawa program that provides social and medical services for drug users are also "very concerned" carfentanil could be headed east. 

For the past two months, staff with the OASIS program at the Sandy Hill Community Health Centre have been handing out as many naloxone kits as possible to drug users at risk. Naloxone is a drug that can temporarily reverse the effects of an opioid overdose.
Rob Boyd, Director of the Sandy Hill Community Health Centre opens the doors for public to see what could become future safe drug injection service. (CBC)

"We really need to flood the market with naloxone at this point and have as much available out there as possible," said program director Rob Boyd. "This drug is a much more lethal drug than even the powdered fentanyl we've been concerned about all along."

Carfentanil's high concentration means even medical kits that contain two doses of naloxone may not be able to save lives, Boyd said.

"That's not going to be enough. We're hearing some reports from B.C. emergency departments where there have been some cases where people have been administered eight or nine doses."

Recreational drug users also at risk 

People who take drugs recreationally at weddings or bars may also be at risk of a carfentanil overdose, according to Ottawa Public Health.

In partnership with Ottawa hospitals, paramedics, and pharmacist associations, the agency launched a campaign last month to warn anyone using counterfeit opioids that they may be cut with other drugs.

"We know [carfentanil] is being cut into other drugs and it's really hard to detect. So it's really important to get the message out to people," said Kira Mandryk, supervisor for the Ottawa Public Health harm reduction team.

More than 200 pharmacies in Ottawa dispense free naloxone over the counter.

Health officials are also encouraging people to call 911 if they overdose, not to just use the treatment kit, Mandryk said.